Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 89, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 12, 2004, 7:34 PM EDT for Wake County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 12, 2004, 7:34 PM EDT (23:34 UTC)
- Expired
- Jul 12, 2004, 8:00 PM EDT
- In force
- 26 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 11 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KRAH 122334 SVRRAH NCC183-130000- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 733 PM EDT MON JUL 12 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WAKE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 800 PM EDT * AT 733 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER LAKE WHEELER...OR ABOUT 10 MILES SOUTH OF CARY...MOVING EAST AT 15 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM. * LOCATIONS IMPACTED INCLUDE... GARNER... AUBURN... A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3571 7873 3553 7870 3562 7857 3578 7834 $$ 11
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:20 PM EDT, 5 hours 14 minutes earlier.
Area forecast discussion, Jul 12, 2:20 PM EDT, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 220 PM EDT MON JUL 12 2004 .SHORT TERM... ONCE AGAIN SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE AREA WILL CONTINUE INTO THE EVENING HOURS AND GRADUALLY DISSIPATE. STORMS HAVE A LITTLE BETTER UPPER SUPPORT TODAY AND COULD LINGER WELL INTO THE EVENING HOURS UNTIL MIDNIGHT...ESPECIALLY IN THE EAST. TUESDAY...A NEAR CARBON COPY OF MONDAY WITH THE EXCEPTION OF MODELS DECREASING MEAN RH ACROSS THE AREA BRINING IN SOME SLIGHTLY DRIER AIR. HOWEVER UPPER TROUGH WILL BE DIGGING SOUTH AND A SLIGHTLY MORE AMPLIFIED SHORTWAVE WILL HELP TO KEEP ENOUGH INSTABILITY AROUND TO SUPPORT AFTERNOON THUNDERSTORMS. A WEAK SURFACE FRONT WILL BE LOCATED ACROSS CENTRAL NC TUE AFTN AND SHOULD ACT AS A FOCUS FOR ACTIVITY. WILL KEEP CHANCES FOR THUNDERSTORMS IN THE FORECAST FOR TUESDAY. BEST CHANCES FOR STRONG TO SEVERE STORMS TUESDAY LOOKS TO BE IN THE EASTERN PIEDMONT...SANDHILLS AND COASTAL PLAIN BUT STORMS WILL BE DEPENDENT UP ON SURFACE BOUNDARY. HIGH CONTINUE IN THE LOW TO MID 90S. WEDNESDAY...EVEN DRIER AIR FILTERS IN FROM THE NW WITH A LITTLE LOW TO MID LEVEL MOISTURE EVIDENT ON MODEL SOUNDINGS. CONVECTIVE PARAMETERS CONTINUE TO BECOME MORE UNSTABLE FOR WEDNESDAY ALONG WITH THE INTRODUCTION OF BETTER UPPER DIVERGENCE DUE TO AN APPROACHING JET STREAK, LIMITING FACTOR FOR WEDNESDAY LOOKS TO BE DEEP MOISTURE HOWEVER GIVEN STEEPENING LAPSE RATES AND SOME MSTR WILL KEEP A MENTION OF THUNDERSTORMS IN FOR WEDNESDAY. HIGH WILL AGAIN SOAR INTO THE MID 90S. THURSDAY LOOKS TO BE DRY FOR NOW WITH COLD FRONT PUSHING TO THE COAST IN THE MORNING WITH DEEP NW FLOW. IN THE WAKE OF THIS FRONT IT LOOKS AS THOUGH WE WILL SEE A WELCOME COOL DOWN TO TEMPS FOR THE END OF THE WEEK NO AFTERNOON THUNDERSTORMS ACTIVITY. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... MODELS CONTINUE TO BE IN AGREEMENT WITH A DEEP LONGWAVE TROUGH OVER THE EAST COAST THROUGH THE PERIOD. THICKNESS TROUGH REACHES THE AREA ON FRIDAY AND REMAINS THROUGH SATURDAY. GFS 1000-850 THICKNESS VALUES SUGGEST HIGHS IN THE LOWER 80S...STRANGELY BELOW THE MEX GUIDANCES UPPER 80S. WILL COMPROMISE AND STICK WITH CURRENT FORECAST OF MID 80S. ON SUNDAY THICKNESSES RISE AHEAD OF A COLD FRONT AND SHORTWAVE TROUGH. WILL INTRODUCE A SMALL CHANCE POP WITH THIS FEATURE. GFS INDICATES ANOTHER DROP IN TEMPS AGAIN ON MONDAY BEHIND THE FRONT AS HIGH PRESSURE ORIGINATING OVER HUDSON BAY BUILDS SOUTH...BUT THIS IS CLIMOTALOGICALLY ABNORMAL AND WILL KEEP TEMPS NEAR NORMAL ON MONDAY. && .AVIATION... DEVELOPING SHOWERS ARE BEARING DOWN ON INT AND GSO...SO WILL INCLUDE A TEMPO FOR TSRA UNTIL 22Z. LESS CERTAIN ABOUT IF RDU/FAY/RWI WILL HAVE TSRA SO WILL GO WITH VCTS IN THOSE LOCATIONS UNTIL 02Z. FOG SHOULD DEVELOP ONCE AGAIN TONIGHT...PERSISTENCE AND GUIDANCE INDICATE MVFR VIS FROM 10Z TO 13Z. WITH THE PASSAGE OF AN 850 TROUGH...FLOW SHOULD TURN MORE WESTERLY TONIGHT WHICH MAY PREVENT MUCH LOW CLOUDS FROM FORMING. HOWEVER VORT AXIS MOVING ACROSS SHOULD KEEP CEILINGS AOA 5 KFT. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...NONE. && JO/DS
Hazardous weather outlook, Jul 12, 7:36 AM EDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 736 AM EDT MON JUL 12 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-131000- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC- EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC- HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC- MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC- SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC- WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RALEIGH... RANDLEMAN...ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO... SANFORD...SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO... TROY...WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 736 AM EDT MON JUL 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS AN UPPER LEVEL TROUGH APPROACHES THE AREA. MANY STORMS WILL PRODUCE INTENSE LIGHTNING AND LOCALLY HEAVY RAIN WHICH MAY CAUSE LOCALIZED FLOODING. A FEW STRONGER STORMS MAY PRODUCE LOCALLY DAMAGING WINDS OR HAIL. .DAYS TWO THROUGH SEVEN... ISOALTED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED ON TUESDAY AND WEDNESDAY AS A SERIES OF UPPER LEVEL DISTURBANCES CROSS THE AREA. A COLD FRONT WILL MOVE THROUGH THE AREA ON WEDNESDAY...AND THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY. THE MAIN THREAT AT THIS TIME APPEARS TO BE DAMAGING WIND GUSTS. NO HAZARDOUS WEATHER IS EXPECTED THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH THIS EVENING.
In the hours before
Special weather statement, Jul 12, 4:21 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 421 PM EDT MON JUL 12 2004 NCZ008>011-122115- GRANVILLE NC-HALIFAX NC-VANCE NC-WARREN NC- 421 PM EDT MON JUL 12 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN...GRANVILLE...VANCE AND HALIFAX COUNTIES THROUGH 515 PM EDT... AT 421 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER BULLOCK...OR ABOUT 15 MILES NORTH OF OXFORD...MOVING EAST AT 45 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TOWNSVILLE AROUND 430 PM EDT... KERR LAKE AROUND 435 PM EDT...WISE AROUND 445 PM EDT...LAKE GASTON AROUND 445PM...PASCHALL AROUND 450 PM EDT...MACON AROUND 455 PM EDT...VAUGHAN AROUND 500 PM EDT. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. JO
Special weather statement, Jul 12, 5:13 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 513 PM EDT MON JUL 12 2004 NCZ021-022-038-039-122215- DAVIDSON NC-FORSYTH NC-GUILFORD NC-RANDOLPH NC- 513 PM EDT MON JUL 12 2004 ...STRONG THUNDERSTORMS WILL MOVE ACROSS FORSYTH...GUILFORD... DAVIDSON AND RANDOLPH COUNTIES THROUGH 615 PM EDT... AT 513 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 25 MILES NORTH OF RURAL HALL TO 22 MILES WEST OF WEST BEND...MOVING SOUTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...PFAFFTOWN ...WINSTON-SALEM...HIGH POINT...GREENSBORO AND THOMASVILLE. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. RAINFALL RATES EXCEEDING ONE INCH PER HOUR CAN BE EXPECTED WITH THESE STORMS. GO TO YOUR CAR OR A BUILDING AT THE FIRST SIGN OF AN APPROACHING LIGHTNING STORM OR WHEN THUNDER IS HEARD. BL
Special weather statement, Jul 12, 6:38 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 638 PM EDT MON JUL 12 2004 NCZ009>011-026-027-039>041-075-076-130000- CHATHAM NC-FRANKLIN NC-HALIFAX NC-LEE NC-MOORE NC-NASH NC- RANDOLPH NC-VANCE NC-WAKE NC-WARREN NC- INCLUDING THE CITIES OF...ASHEBORO...CARTHAGE...CARY... DOWNTOWN RALEIGH...HALIFAX...HENDERSON...LOUISBURG...NASHVILLE... PITTSBORO...RALEIGH...RANDLEMAN...ROANOKE RAPIDS...ROCKY MOUNT... SANFORD...SILER CITY...SOUTHERN PINES...WARRENTON AND WEST RALEIGH 638 PM EDT MON JUL 12 2004 STRONG STORMS WILL AFFECT AREAS FROM ROBBINS UP TO BENNETT AND SILER CITY... FROM HARRIS LAKE AND FUQUAY-VARINA UP TO HOLLY SPRINGS AND APEX... AND FROM LOUISBURG UP TO WARRENTON AND KERR LAKE. GUSTY WINDS OF 30 TO 40 MPH... SMALL HAIL... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. ANYONE IN THE PATH OF THESE STORMS SHOULD STAY INDOORS UNTIL THE STORM HAS PASSED. REMEMBER... IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO GET STRUCK BY LIGHTNING. MOTORISTS MAY ENCOUNTER TORRENTIAL DOWNPOURS THAT COULD GREATLY REDUCE VISIBILITIES. GIH
Special weather statement, Jul 12, 7:16 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 716 PM EDT MON JUL 12 2004 NCZ041-042-077-130015- HARNETT NC-JOHNSTON NC-WAKE NC- INCLUDING THE CITIES OF...CARY...DOWNTOWN RALEIGH...LILLINGTON... RALEIGH...SMITHFIELD AND WEST RALEIGH 716 PM EDT MON JUL 12 2004 ...SOUTHERN WAKE COUNTY WILL EXPERIENCE A STRONG STORM BEFORE 8 PM... A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS FROM CARY AND RALEIGH SOUTH AND SOUTHEAST TO FUQUAY-VARINA... GARNER... AND ANGIER. THE STORMS WILL THEN MOVE TOWARD CLAYTON AND COATS CROSSROADS BY 815 PM. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 10:40 PM EDT | Flash Flood Warning | RAH | Warren | 95 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.